Illinois, 2025Damaging Winds in Illinois, July 17, 2025
July 17, 2025 · NWS LSX · 2 events in 1 county or zone
Convection developed in south-central Illinois during the very early hours of July 17th. Although flash flooding was the primary concern overnight, one thunderstorm was able to produce wind damage in portions of Macoupin County as it passed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in south-central Illinois during the very early hours of July 17th. Although flash flooding was the primary concern overnight, one thunderstorm was able to produce wind damage in portions of Macoupin County as it passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 10:00 PM CST, 3 hours 26 minutes earlier. Its key messages:
- A daily chance for showers and thunderstorms continues through this weekend.
- A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 10:00 PM CST, 3 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1100 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- A daily chance for showers and thunderstorms continues through this
weekend.
- A prolonged streak of heat index values >100 degrees is forecast
to begin as early as Saturday.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 241 PM CDT Wed Jul 16 2025
Recent surface observations show a cold front stretching from the
Great Lakes southwest through Iowa, northwest Missouri, and Kansas.
This feature will sink south tonight into northeast Missouri and
west central Illinois, an environment characterized by 4000 J/kg of
SBCAPE and 10 to 20 kts of effective shear. The front moving into
this high instability air will cause isolated to scattered convective
development along it, but low shear will keep activity mostly
disorganized. PWATs above the 90th percentile of climatology,
landing near 2", will ensure that thunderstorms will be moisture-
heavy. Because of this, primary hazards in any thunderstorms that
become strong to severe will be gusty to damaging winds.
Flash flooding will be a greater concern tonight than the
aforementioned wind threat. Overnight, the coverage of thunderstorms
is expected to increase under the influence of a weak (20 - 25 kt)
low-level jet. Although they'll be weaker due to lessening
instability, this will actually make them more conducive for
producing efficient heavy rainfall. Cores in this lesser CAPE
environment will be less likely to rocket upward and immediately
drop their load and die, giving them a higher potential at dropping
heavy rain consistently over their lifespan. Deep warm cloud layers
of >6 km along with the uncharacteristically high PWATs support
efficient rainfall in these cores as well, and weak (15 - 30 kt) mid
to upper level shear supports slow moving convection. Although back-
building won't be a concern, there will still be the potential for
training tonight, which increases the risk for flash flooding in
northeast Missouri and west-central Illinois. The HREF LPMM echoes
this well with it consistently showing a swath of 3 - 5" of 24 hour
rainfall ending Thursday evening. Although the amount and location
should not be taken as gospel, it is a good indicator that the
threat for flash flooding in these areas is a realistic one.
The cold front is forecast to stall in the southern half of the CWA
tomorrow. A mid-level shortwave interacting with the front will
encourage thunderstorm development during the afternoon in an
environment similar to the one discussed in the paragraph above.
Training thunderstorms are expected in the vicinity of I-44 (MO)/I-
64 (IL) and south, though this may shift north depending on where
exactly the front settles. With weak mid-level shear, deep warm
cloud layers, and high PWATs still in place, flash flooding will
again be a threat. Portions of southeast Missouri have also seen
plenty of rainfall over the past few weeks, making them more
susceptible to flash flooding than other locations.
Tomorrow, the front will provide heat relief those behind it. Areas
north of I-70 will struggle to hit 85 degrees with similar heat
index values. Ahead of the front, however, the heat will be similar
to that of today.
Jaja
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 241 PM CDT Wed Jul 16 2025
The cold front turned quasi-stationary front will meander around the
forecast area from Friday through Monday. Multiple shortwaves
interacting with it and ample instability each day will keep the
potential for showers and thunderstorms around over the same period
to varying degrees. By Saturday, ridging to our south will push the
front over our northern CWA, lending most of the area over to a heat
concern rather than severe weather/flash flooding. This heat concern
will last through at least the middle of next week as temperatures
in the 90s and dewpoints in the 70s combine to create heat index
values of 100 to 105+ degree each day. A heat headline will need to
be issued down the line, despite model variation in the strength and
intensity of the ridge. The more impactful uncertainty is how the
front and passing shortwaves affect the heat forecast in northeast
Missouri and west-central Illinois. Possible increased cloud cover
and rain would leave these locations cooler than the rest, perhaps
not reaching Advisory criteria. This will need to be assessed in
future forecast issuances. For now, confidence is high in a long
duration hot streak outside of these areas.
Jaja
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1043 PM CDT Wed Jul 16 2025
A cold front will slowly sink southward overnight into Thursday,
bringing a long duration of off/on thunderstorm potential as it
begins to stall across the region. Thunderstorms over the
northwestern quadrant of Missouri are expected to eventually work
eastward into central Missouri, potentially impacting KCOU near
the start of the period. As instability wanes overnight, coverage
is expected to decrease, but not entirely diminish.
By Thursday late morning/early afternoon, thunderstorm potential
increases once again along and south of the boundary, focusing
the best potential over central Missouri and metro terminals.
Thunderstorms will be capable of very heavy rain, visibility
restrictions and gusty winds.
These scenarios are difficult to provide details, as specific
timing and impacts can change quickly due to competing outflow
from thunderstorms in a weak flow environment. Therefore, the
forecast is best conveyed with general diurnal trends, which
support scattered to numerous thunderstorms during the daylight
hours and lull during the nighttime periods. In addition to
thunderstorm potential, MVFR ceilings are possible in the early
morning periods as the front waffles north/south through at least
early Friday.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 16, 1:37 PM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
237 PM CDT Wed Jul 16 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
237 PM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms each day from Thursday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Jaja
In the hours before
Local storm report, Jul 16, 8:16 PM CST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
916 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg Saint Elmo 39.03N 88.85W
07/16/2025 Fayette IL Emergency Mngr
Limbs up to 4 inches in diameter snapped in
St. Elmo. Time estimated from radar.
&&
AELocal storm report, Jul 16, 8:34 PM CST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
934 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tstm Wnd Dmg 5 NE Ramsey 39.19N 89.03W
07/16/2025 Fayette IL Emergency Mngr
Tree down at the Ramsey substation. Time
estimated from radar.
&&
AEThunderstorm Wind, Macoupin
- When
- July 17, 1:26 AM CST
- Where
- Macoupin County, 2.12 mi SW of Macoupin Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.200, -90.000
Thunderstorm winds downed a tree on Valley Road.
Thunderstorm Wind, Macoupin
- When
- July 17, 2:00 AM CST
- Where
- Macoupin County, 1.75 mi SW of Mt Olive
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.050, -89.750
Thunderstorm winds downed a tree along Route 66.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Maine, July 17, 20251 death · 6 events
- Rip Current in Puerto Rico, July 17, 20251 death · 1 event
- Wildfire in Colorado, July 17 to 22, 2025$2.8 million · 1 event
- Flash Flooding in Louisiana, July 17, 2025$720,000 · 3 events
- Flash Flooding in Indiana, July 17, 2025$50,000 · 2 events
- Flash Flooding in Illinois, July 17, 2025$26,000 · 2 events
- Flash Flooding and Flooding in West Virginia, July 17 to 21, 2025$9,000 · 50 kt wind · 19 events
- Excessive Heat and Heat in Tennessee, July 17 to 19, 202518 events
- Flash Flooding and Flooding in Ohio, July 17 to 20, 2025$8,000 · 50 kt wind · 18 events
- Damaging Wind in Vermont, July 17, 2025$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 17, 2025$15,000 · 50 kt wind · 4 events
- Flash Flooding in Indiana, July 17 to 19, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273597, 1273599.